Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2008, 5:34 PM MST for La Paz County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2008, 5:34 PM MST (00:34 UTC)
- Expired
- Jul 9, 2008, 6:30 PM MST
- In force
- 56 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2652 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:45 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 9, 3:45 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 345 PM MST WED JUL 9 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM APPROACHING FROM THE SOUTHEAST WILL BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH STRONG GUSTY WINDS. THEN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS THE ENTIRE AREA THURSDAY THROUGH THE COMING WEEKEND AS ADDITIONAL LOW PRESSURE SYSTEMS MOVE OVER OUR AREA. LOCALLY HEAVY RAIN IS POSSIBLE ESPECIALLY LATE THURSDAY AND THURSDAY EVENING. TEMPERATURES WILL COOL TO WELL BELOW AVERAGE FOR JULY BY FRIDAY WITH INCREASING MOISTURE...THEN GRADUALLY INCREASE NEXT WEEK AS MOISTURE LEVELS DECREASE. && .DISCUSSION... THE LOW PRESSURE SYSTEM TO THE SOUTHEAST IS SPREADING MORE MOISTURE INTO SOUTH-CENTRAL ARIZONA THAN PREVIOUSLY EXPECTED. THUS...WITH SOME DYNAMICS AND A STEERING FLOW FROM THE NORTHEAST...HAVE INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING FROM THE HIGHER TERRAIN THIS AFTERNOON AND EARLY EVENING INTO THE DESERT AREAS OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT. SOME OF THESE THUNDERSTORMS WILL PROBABLY BE SEVERE WITH STRONG GUSTY DAMAGING WINDS DUE TO RELATIVELY DRY AIR NEAR THE SURFACE. THE CLOUD COVER ASSOCIATED WITH THE LOW PRESSURE SYSTEM SLOWED THE AMOUNT OF THUNDERSTORM DEVELOPMENT IN SOUTHEAST ARIZONA TODAY. HOWEVER...WITH THE APPROACHING LOW PRESSURE SYSTEM...EXPECT DEVELOPMENT TO TAKE PLACE DURING THE EVENING HOURS IN OUR AREA. THE LOW PRESSURE SYSTEM FROM THE SOUTHEAST WILL BRING A MORE SIGNIFICANT INCREASE IN MOISTURE WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA BY THURSDAY AFTERNOON AND EVENING. THE EMPHASIS WILL SHIFT TO LOCALLY HEAVY RAIN LATE THURSDAY AND THURSDAY EVENING AS PRECIPITABLE WATER VALUES INCREASE TO NEAR OR OVER 2 INCHES. THESE HIGH VALUES AND A VERY UNSTABLE AIRMASS POINT TO THE POSSIBILITY OF FLASH FLOODING LATE THURSDAY AND THURSDAY NIGHT. FOLLOWING SHIFTS WILL HAVE TO CONSIDER ISSUING A FLASH FLOOD WATCH. MORE MOISTURE WILL LEAD TO LOWER HIGH TEMPERATURES...AND BY FRIDAY TEMPERATURES WILL BE WELL BELOW AVERAGE FOR JULY. LOWER TEMPERATURES MAY LIMIT THE INTENSITY OF STORMS THAT DEVELOP FRIDAY. THUS...LOCALLY HEAVY RAIN IS NOT MENTIONED FOR FRIDAY...BUT WITH THE AMOUNT OF MOISTURE IN THE AIR IT IS STILL POSSIBLE. FROM PREVIOUS DISCUSSION... BY SATURDAY THE ELY WAVE MOVES INTO NORTHERN AZ...AND FLOW ALOFT IS FORECAST TO BECOME SWLY OVER MUCH OF THE CWA...AS OUR AREA WILL BE ON THE SRN PORTION OF THE DEPARTING WAVE. OVER THE REMAINDER OF THE FORECAST PERIOD...PROGS GRADUALLY DECREASE MOISTURE OVER THE CWA AND BRING IT BACK TO RELATIVELY NORMAL LEVELS FOR THIS TIME OF YEAR. STEERING FLOW BECOMES A BIT LESS FAVORABLE AND MORE OUT OF THE SOUTHWEST WITH TIME. AS SUCH WE WILL TREND FORECASTS BACK TO A LOWER GRADE...WITH THE BEST CHANCES FOR AFTN/EVE STORMS OVER THE HIGHER TERRAIN OF ZONE 24. TEMPS WILL ALSO CLIMB SEVERAL DEGREES AS MOISTURE THINS...BUT HIGHS SHOULD STILL REMAIN CLOSE TO OR JUST A BIT BELOW CLIMATOLOGICAL NORMALS. && .AVIATION... PREVIOUS DISCUSSION STILL HOLDS... PHX AREA... 12Z TAFS FOR KPHX/KIWA WILL INCLUDE STRONGER INDICATIONS OF CONVECTIVE ACTIVITY FOR THIS AFTERNOON/EVENING. SEVERAL HIGH-RESOLUTION MODELS INDICATING A SOMEWHAT LARGE COMPLEX OF THUNDERSTORMS WILL LIKELY FOR SE OF PHX LATE THIS AFTERNOON...RESULTING IN A STRONG OUTFLOW BOUNDARY FROM THE SE. CONFIDENCE BOOSTED IN MODEL DEPICTIONS AS THE MODELS ACCURATELY CAPTURED THE OUTFLOW BOUNDARY FROM TUESDAY EVENING. HAVE THEREFORE TEMPO/D STRONGER SE WINDS DURING THE PERIOD WHEN THE OUTFLOW BOUNDARY WILL IMPACT KPHX/KIWA. MODELS ALSO INDICATING SCT TSTMS WILL DEVELOP AS OUTFLOW BOUNDARY PUSHES THROUGH THE PHX AREA. TSTM ACTIVITY SHOULD BE ON THE DECREASE BY 06Z. SW AZ/SE CA... SLY FLOW WILL CONTINUE THROUGH THE DAY AT ALL WRN TAF SITES. MODELS INDICATING THAT A STRONG PUSH OF GULF AIR WILL MOVE INTO SE CA/SW AZ THIS EVENING. HAVE REFLECTED THIS WITH STRONGER WINDS IN THE TAFS FOR THE LATE EVENING/OVERNIGHT TIME PERIOD. OTHERWISE AIRMASS WILL REMAIN CAPPED WITH NO TSTMS EXPECTED AT THIS TIME. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... WEATHER PATTERN WILL REMAIN ACTIVE /INCREASED THUNDERSTORM ACTIVITY/ THROUGH AT LEAST SATURDAY AS AN UPPER LEVEL INVERTED TROUGH PUSHES INTO ARIZONA FROM MEXICO. PRECIP ACTIVITY MAY SPREAD INTO SE CA FRIDAY THROUGH SUNDAY...THOUGH THE MOST LIKELY AREA TO RECEIVE RAINFALL WILL BE SOUTH-CENTRAL ARIZONA. WITH ATMOSPHERE BECOMING EXCEEDINGLY MOIST AND SOMEWHAT COOLER /MAX RH 50-70...MIN RH 20-30 PERCENT...HIGH TEMPS FRIDAY BELOW 100/...HEAVY RAINFALL WILL BECOME LIKELY WITH THE THUNDERSTORMS. SUNDAY THROUGH EARLY NEXT WEEK AIRMASS BEGINS TO DRY OUT...POPS DECREASE AND TEMPERATURES INCREASE. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ELLIS/CB AVIATION...INIGUEZ FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 9, 6:27 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 627 AM MST WED JUL 9 2008 AZZ021>023-026>028-100100- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 627 AM MST WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS GREATER THAN 45 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY...WITH THE MOST WIDESPREAD AND SIGNIFICANT AREAL COVERAGE DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS GREATER THAN 40 MPH...AS WELL AS BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING. IN ADDITION...THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLOODING OF AREA ROADS...STREAMS AND LOW LYING AREAS. FROM SATURDAY INTO EARLY NEXT WEEK...THE AIRMASS WILL BECOME A BIT DRIER...GRADUALLY DECREASING THE THREAT FOR THUNDERSTORMS. BY MONDAY THERE WILL BE ONLY A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS...BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-100100- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 627 AM MST WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY WINDS GREATER THAN 40 MPH...AS WELL AS BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. THE BEST CHANCES FOR STORMS WILL LIKELY BE THURSDAY THROUGH FRIDAY...AND THEY WILL HAVE THE ABILITY TO PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD CAUSE FLOODING OF AREA ROADS AND STREAMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-100100- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 627 AM MST WED JUL 9 2008 /627 AM PDT WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS BY THURSDAY NIGHT. THE SLIGHT CHANCE CONTINUES THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. HOWEVER...THE BEST THREAT FOR SIGNIFICANT THUNDERSTORM ACTIVITY WILL BE THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS GREATER THAN 45 MPH...AS WELL AS DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRECKENRIDGE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:05 PM MST | Areal Flood Advisory | PSR | La Paz | 115 min |
| Jul 9, 7:18 PM MST | Areal Flood Advisory | PSR | La Paz | 117 min |
| Jul 10, 3:14 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 46 min |
| Jul 10, 3:57 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 32 min |
| Jul 10, 4:00 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Jul 10, 4:07 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 38 min |
| Jul 10, 4:47 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.